Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, July 9, 2008

July 9, 2008 · NWS OUN · 2 events in 2 counties and zones

An outflow boundary moved slowly south and settled south of Interstate 40 by afternoon. Widespread rain fell north of the boundary, while scattered strong thunderstorms developed south of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary moved slowly south and settled south of Interstate 40 by afternoon. Widespread rain fell north of the boundary, while scattered strong thunderstorms developed south of the boundary. The thunderstorms moved slowly and produced torrential rain. A few severe wind gusts and large hail were reported over central Oklahoma. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 1:20 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 1:20 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT WED JUL 9 2008

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONT TO DEVELOP AND MOVE ACROSS
PORTIONS OF THE FA INTO THU. AN OUTFLOW BOUNDARY/EFFECTIVE FRONT
EXTENDED FROM NEAR ELK CITY... TO CHICKASHA... TO ADA THIS AFTN.
MORE WIDESPREAD SHWRS/TSTMS WILL CONT TO DEVELOP NEAR AND NORTH OF
THE BOUNDARY THROUGH AT LEAST THIS EVENING... WITH SCATTERED STORMS
SOUTH OF THE BOUNDARY. THE ACTIVITY IS EXPECTED TO DIMINISH IN AREAL
COVERAGE AFTER SUNSET WITH THE STORMS ESPECIALLY SOUTH OF THE
BOUNDARY EXPECTED TO DIMINISH. HOWEVER... SOME SHOWERS AND
THUNDERSTORMS WILL CONT OVERNIGHT. MODELS SHOW THAT AN MCS MAY
DEVELOP TONIGHT AND MOVE ACROSS PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA AIDED BY A MODERATE LLJ. ONGOING SHOWERS AND THUNDERSTORMS
ARE EXPECTED THU MORNING ACROSS PORTIONS OF NORTHERN AND POSSIBLY
CENTRAL OK. WITH HEATING... ADDITIONAL THUNDERSTORMS MAY DEVELOP THU
AFTN IN PARTS OF THE FA. A FEW STORMS MAY PRODUCE STRONG WIND GUSTS
THROUGH THIS EVENING. HOWEVER... HEAVY RAINFALL WILL BE OF A GREATER
CONCERN... WITH SOME LOCATIONS LIKELY TO SEE SEVERAL INCHES OF RAIN.
THIS MAY LEAD TO SOME LOCALIZED FLOODING PROBLEMS IN PORTIONS OF
THE CWA TONIGHT INTO THURSDAY. ADJUSTED POPS FOR TONIGHT TO ACCOUNT
FOR ACTIVITY THAT WILL LIKELY CONT THROUGH SUNSET.

THE MOIST AIRMASS WILL REMAIN IN PLACE OVER THE AREA FRI AND SAT SO
CAN NOT COMPLETELY RULE OUT AFTN/EARLY EVENING THUNDERSTORMS
DEVELOPING IN PORTIONS OF THE FA FRI AND SAT DUE TO HEATING.
HOWEVER... WILL LEAVE FORECAST DRY FOR NOW. MODELS SHOW ANOTHER
FRONT MOVING INTO THE FA THIS WEEKEND... REMAINING IN OR NEAR THE
AREA INTO EARLY NEXT WEEK. SHWRS/TSTMS WILL BE POSSIBLE AGAIN THIS
WEEKEND INTO EARLY NEXT WEEK WITH THIS BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  89  73  95 /  60  40  10  10
HOBART OK         70  93  74  98 /  60  20  10  10
WICHITA FALLS TX  73  96  75  97 /  30  20  10  10
GAGE OK           65  91  71  94 /  70  20  10  10
PONCA CITY OK     69  87  73  94 /  50  50  20  10
DURANT OK         72  94  74  92 /  30  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/25
Hazardous weather outlook, Jul 9, 10:33 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1133 AM CDT WED JUL 9 2008

OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1133 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED AND SOME OF THESE STORMS WILL PRODUCE
HEAVY RAIN. EARLY AFTERNOON THUNDERSTORMS MAY PRODUCE STRONG WIND
GUSTS...BUT THE RISK FOR SEVERE WEATHER IS VERY LOW.

DISCUSSION...
DEEP TROPICAL MOISTURE WAS IN PLACE AT THE SURFACE AND ALOFT...OVER
ALL OF OKLAHOMA AND WESTERN NORTH TEXAS. AFTERNOON HEATING WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM NORTH TEXAS INTO
SOUTHERN OKLAHOMA. RAIN WILL BE MORE WIDESPREAD FARTHER
NORTH...WHERE BOUNDARIES WILL PROVIDE GREATER LIFT AND ORGANIZATION.
A TROUGH AXIS WILL REMAIN NEARLY STATIONARY FROM THE PANHANDLES INTO
SOUTHERN KANSAS. AN OUTFLOW BOUNDARY WILL ALSO REMAIN IN PLACE FROM
ELK CITY TO CHICKASHA TO ADA. AT MIDDAY...RAIN AND EMBEDDED
THUNDERSTORMS WERE ONGOING BETWEEN THESE TWO BOUNDARIES...MAINLY
AFFECTING AREAS NORTH OF INTERSTATE 40. PERSISTENT RAIN...HEAVY AT
TIMES...WILL LEAD TO LOCAL ACCUMULATIONS OF 1 TO 2 INCHES WITH
THIS ACTIVITY.

AFTER 2 PM...STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP WHERE
GREATER HEATING WILL TAKE PLACE...NEAR AND JUST NORTH OF THE OUTFLOW
BOUNDARY...AFFECTING WESTERN AND CENTRAL OKLAHOMA. THESE STORMS WILL
HAVE A LOW POTENTIAL TO PRODUCE WET MICROBURSTS WITH STRONG WINDS.
THE MAIN IMPACT...HOWEVER...WILL BE VERY HEAVY RAIN...WITH RATES OF
2 TO 3 INCHES PER HOUR OVER SMALL AREAS. IF STORMS TRAIN ACROSS THE
SAME AREA...FLOODING WILL BE A CONCERN.

ORGANIZED MODERATE TO HEAVY RAIN AND THUNDER MAY PERSIST INTO
TONIGHT...ESPECIALLY BACK NEAR THE TROUGH AXIS...FROM WESTERN INTO
NORTHERN OKLAHOMA. THE PERSISTENT RAIN MAY EVENTUALLY LEAD TO AN
INCREASE OF STANDING WATER...AND AT LEAST MODEST RISES ON STREAMS
AND RIVERS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A COMPLEX OF RAIN AND EMBEDDED THUNDERSTORMS MAY BE ONGOING THURSDAY
MORNING...MOVING WEST TO EAST ACROSS OKLAHOMA. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TOWARD THE RED RIVER BY AFTERNOON. THE
COVERAGE OF RAIN AND THUNDERSTORMS WILL DECREASE BEGINNING THURSDAY
NIGHT...AS THE TROUGH AXIS WEAKENS AND LIFTS OUT OF THE REGION.
WARM AND HUMID WEATHER...HOWEVER...MAY SUPPORT WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ANY OF THE NEXT SEVEN DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

BURKE

In the hours before

Special weather statement, Jul 9, 2:32 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT WED JUL 9 2008

OKZ028-092045-
MCCLAIN OK-
332 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MCCLAIN COUNTY.

A BAND OF STRONG THUNDERSTORMS EXTENDED FROM NEAR COLE... TO
WASHINGTON... TO JUST EAST OF PAYNE... MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO NEAR 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...
AND BRIEF HEAVY RAINS ARE LIKELY WITH THESE STORMS.

CJS
Special weather statement, Jul 9, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT WED JUL 9 2008

OKZ032-092100-
HUGHES OK-
341 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAMAR AT 341 PM
CDT...MOVING SOUTHEAST AT 18 MPH. WIND GUSTS TO NEAR 50 MPH... SMALL
HAIL... BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE LIKELY WITH THIS
STORM.

CJS
Special weather statement, Jul 9, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED JUL 9 2008

OKZ025-029-092115-
OKLAHOMA OK-CLEVELAND OK-
350 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND OKLAHOMA
COUNTIES.

AT 350 PM... SCATTERED THUNDERSTORMS EXTENDED ACROSS THE SOUTHERN
HALF OF OKLAHOMA CITY INTO MOORE...AND ACROSS THE SOUTHERN PART OF
CLEVELAND COUNTY... GENERALLY FROM NOBLE SOUTHWARD. THE STORMS WERE
MOVING EAST AT 15 MPH. SOME OF THE STRONGER STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF WIND GUSTS TO NEAR 40
MPH... AND HEAVY RAINFALL IN EXCESS OF ONE INCH PER HOUR.

CJS
Special weather statement, Jul 9, 3:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED JUL 9 2008

OKZ021-092130-
BECKHAM OK-
406 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF SAYRE AT 406 PM
CDT...MOVING SOUTHEAST AT 15 MPH. STRONG WINDS TO NEAR 50 MPH...
SMALL HAIL AND VERY HEAVY RAIN ARE POSSIBLE WITH THIS STORM. THE
STORM WILL LIKELY MOVE ACROSS PARTS OF INTERSTATE 40 FROM AROUND ELK
CITY TO SAYRE. OTHER STRONG THUNDERSTORMS IN THE EASTERN TEXAS
PANHANDLE WILL MOVE INTO NORTHWEST BECKHAM COUNTY... GENERALLY IN AN
AREA FROM NEAR ERICK TO SWEETWATER.

CJS
Special weather statement, Jul 9, 3:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
410 PM CDT WED JUL 9 2008

OKZ030-092130-
POTTAWATOMIE OK-
410 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

STRONG THUNDERSTORMS WERE LOCATED FROM JUST WEST OF WANETTE TO 5
MILES WEST OF TROUSDALE AT 410 PM CDT...MOVING EAST AT 20 MPH. WIND
GUSTS TO NEAR 50 MPH AND HEAVY RAIN IS LIKELY WITH THESE STORMS.

CJS
Special weather statement, Jul 9, 3:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED JUL 9 2008

OKZ021-092200-
BECKHAM OK-
430 PM CDT WED JUL 9 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES WEST OF SAYRE AT 430 PM
CDT...MOVING EAST AT 18 MPH. WINDS TO NEAR 50 MPH... SMALL HAIL AND
VERY HEAVY RAIN IS LIKELY WITH THIS STORM. ANOTHER THUNDERSTORM
LOCATED JUST WEST OF ELK CITY  WILL CONTINUE MOVING SOUTHEAST AT 15
MPH. WINDS OF 40 TO 50 MPH AND HEAVY RAIN CAN BE EXPECTED WITH THE
STORM.

CJS

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Caddo

When
July 9, 3:30 PM CST
Where
Caddo County, 4 mi SE of Hinton
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
35.429, -98.310

Thunderstorm Wind, Cleveland

When
July 9, 6:00 PM CST
Where
Cleveland County, Norman
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
35.220, -97.440

Several trees were blown down at Reeves Park in Norman. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125429, 125434.